Maryland, 2009

Strong Wind in Maryland, June 15, 2009

June 15, 2009 · NWS PHI · 1 event in 1 county or zone

Winds gust associated with a shower caused a pilot to lose control on a runway on the Stevensville Bay Bridge Airport on the afternoon of the 15th. The Beechcraft Airplane touched down on the runway when it was hit by a wind gust.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Winds gust associated with a shower caused a pilot to lose control on a runway on the Stevensville Bay Bridge Airport on the afternoon of the 15th. The Beechcraft Airplane touched down on the runway when it was hit by a wind gust. The pilot lost control and the plane flipped nose down. Three fire companies responded to the ensuing fuel leak. There was no fire or injuries. The wind gust was estimated at 30 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 15, 11:50 AM EST, 42 minutes earlier.

Area forecast discussion, Jun 15, 11:50 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1250 PM EDT MON JUN 15 2009

.SYNOPSIS...
AN UPPER AIR DISTURBANCE WILL CROSS THE REGION THIS AFTERNOON. HIGH
PRESSURE WILL THEN BUILD SOUTH FROM NEW ENGLAND TUESDAY AND
WEDNESDAY. THE HIGH WILL THEN HEAD OFFSHORE ALLOWING MORE HUMID AND
UNSETTLED WEATHER TO RETURN TO THE REGION LATE IN THE WEEK AND NEXT
WEEKEND.

&&

.NEAR TERM /THIS AFTERNOON/...
NO SIGNIFICANT CHANGES HAVE BEEN MADE TO THE GRIDS AND ZONE
FORECASTS WITH EITHER UPDATE. THERE IS BETTER UPPER AIR SUPPORT
WHERE THE HIGHEST POPS ARE MAINTAINED AND CONVECTION IS ONGOING. THE
LATEST HI RES WRF MODELS TAKES THIS ACTIVITY ACROSS OUR NORTHERN
ZONES LATER THIS AFTERNOON INTO THIS EVENING. THIS SHOULD BE THE
LOCATION FOR OUR STRONGER THUNDERSTORMS GIVEN BOTH THE KINEMATIC
SHORT WAVE AND THERMODYNAMIC STEEPENING LAPSE RATE SUPPORT.

FARTHER TO THE SOUTH, THERE IS A NORTH TO SOUTH INSTABILITY AXIS
RIGHT ACROSS CHESAPEAKE BAY ALONG A FRONTAL BOUNDARY. THE WINDS HAVE
SHIFTED TO THE EAST AT KCGE AND KNAK. AS THIS BOUNDARY SHIFTS WEST
THE INITIATION OF CONVECTION SHOULD HEAD WEST ALSO. BUT SINCE THE
GENERAL FLOW ALOFT IS FROM THE BEST, ACTIVITY SHOULD SLOWLY WORK ITS
WAY ACROSS OUR DELMARVA ZONES.

NO CHANGES TO MAX TEMPS WERE MADE BECAUSE THEY ARE LAGGING GUIDANCE
AND IN SPITE OF THE 12Z SOUNDINGS SUGGESTING HIER WE BELIEVE THE
CURRENT MAX TEMPS REPRESENT A GOOD COMPROMISE.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
SCATTERED SHOWERS AND TSTMS SHOULD CONTINUE INTO THIS EVENING
BEFORE DISSIPATING AS COOL HIGH PRESSURE BUILDS IN FROM THE NE.
THIS HIGH SHOULD THEN PREVAIL TUESDAY AND TUESDAY NIGHT AND BE
CLOSE ENOUGH TO THE REGION TO KEEP THE WEATHER DRY WITH BELOW
NORMAL TEMPERATURES DUE TO ONSHORE FLOW.

FCST TEMPS WERE AGAIN A BLEND OF MET AND MAV FCSTS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
ON WEDNESDAY, HIGH PRESSURE WILL BE OFF THE NEW ENGLAND COAST AND
OUR REGION WILL BE IN AN EASTERLY FLOW ON THE SOUTHERN PART OF THE
HIGH. A LOW PRESSURE SYSTEM WILL BE TO THE SOUTH OFF THE CAROLINA
COAST. DEPENDING HOW CLOSE THIS LOW GETS, WE MAY HAVE SOME SHOWER
ACTIVITY FOR OUR AREA. FOR NOW THE 20 POP THAT HAS BEEN IN THE
GRIDS THE PAST FEW DAYS STILL LOOKS OK. TEMPERATURES ON WEDNESDAY
WILL BE SEASONABLY COOL WITH READINGS 5 TO 10 DEGREES BELOW
NORMAL.

A BETTER CHANCE FOR SHOWERS WILL AWAIT THE ARRIVAL OF A DISTURBANCE
FROM THE PLAINS WHICH COULD BRING SHOWERS OR A THUNDERSTORM WED
NIGHT AND THU. THIS LOW AND FRONT WILL WEAKEN AS THEY MOVE BY TO THE
NORTH. IT WILL BE FOLLOWED MY MORE DISTURBANCES FRI THROUGH SUN.
THESE PROMISE TO BRING MORE SHOWERY WEATHER NEXT WEEKEND. CHC POPS
ARE IN THERE FOR NOW, WHICH ALIGN WELL WITH HPC GRIDS AND
SURROUNDING OFFICES. TEMPERATURES LATE NEXT WEEK AND DURING THE
WEEKEND WILL BE CLOSE TO NORMAL...ROUGHLY LOW 80S FOR HIGHS AND 60
TO 65 FOR LOWS.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
SCATTERED CUMULUS ARE DEVELOPING. THEN, ATTENTION TURNS TO
THE THREAT OF CONVECTION FOR THIS AFTERNOON. THE UPPER SHORT WAVE
WILL ACT ON A MODERATELY UNSTABLE AIRMASS. VORTICITY IS MOSTLY
CHANNELIZED. WITH ONLY WEAK INSTABILITY, CONVECTION LOOKS LIKE IT
WILL NOT BE VERY WIDESPREAD OR ORGANIZED. NORTHERN TAF SITES STAND A
MUCH BETTER CHANCE OF CONVECTION FROM MIDDAY INTO LATE AFTERNOON IN
VIEW OF THE UPPER DYNAMICS, SO A TEMPO GROUP WAS ADDED FOR KABE AND
KRDG. CENTRAL TAF SITES WERE IN THE CHANCE CATEGORY, SO A
THUNDERSTORM VICINITY REMARK SHOULD SUFFICE. ONLY A SLIGHT CHANCE
WAS FORECAST FOR KACY AND KMIV, SO ONLY A CB REMARK FOR THE CUMULUS
WAS USED TO INDICATE ISOLATED CONVECTION.

THEN, SCATTERED CONVECTIVE DEBRIS THIS EVENING MAY LEAD TO MORE LOW
CLOUDINESS AND PATCHY DENSE FOG EARLY TUESDAY MORNING, ESPECIALLY
NORTH, WITH A RENEWAL OF GROUND AND LOW LEVEL MOISTURE DUE TO RAIN
AT KABE AND KRDG.

OUTLOOK...
HIGH PRESSURE WILL TRY TO NOSE ITS WAY DOWN INTO OUR AREA THROUGH
THE MIDDLE OF THE WEEK. THIS SHOULD KEEP TUESDAY AND MOST OF
WEDNESDAY DRY. BY THURSDAY AND INTO THE WEEKEND, THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS AS SEVERAL UPPER LEVEL
DISTURBANCES AND A FRONTAL SYSTEM ARE EXPECTED TO AFFECT THE AREA.

&&

.MARINE...
AN UPPER AIR DISTURBANCE WITH A SURFACE REFLECTION THIS AFTERNOON
MAY LEAD TO ISOLATED CONVECTION, BUT MOST ACTIVITY IS EXPECTED OVER
NORTHERN LAND AREAS THIS AFTERNOON AND THIS EVENING. OTHERWISE,
WINDS AND WAVES ARE FORECAST TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA TODAY AND TUESDAY. THE GFS PAINTS MUCH LESS OF A LOW MOVING
OFF THE SOUTHERN MID ATLANTIC COAST TUESDAY THAN IT DID IN EARLIER
ITERATIONS, BUT THERE IS STILL SOMEWHAT OF A GRADIENT. A MORE
PRONOUNCED LOW IS SEEN TO MOVE OFF THE NORTH CAROLINA COAST
THURSDAY, SO CONDITIONS MAY DETERIORATE WEDNESDAY AND ESPECIALLY
INTO THE END OF THE WEEK, WITH HIGHER EAST TO NORTHEAST WINDS AND
ADVISORY LEVEL WAVES. AT THIS TIME, THE WINDS AND WAVES WILL NOT BE
BROUGHT TOO HIGH THURSDAY AND FRIDAY, BUT WILL BE RAMPED UP A BIT
OVER WHAT WAS INHERITED. SEAS MAY REMAIN ELEVATED THROUGH THE
WEEKEND. SO, A SMALL CRAFT ADVISORY MAY BE NEEDED BY WEDNESDAY, AND
IT MAY BE A PROLONGED EVENT, POSSIBLY CONTINUING INTO THE WEEKEND.

EVEN WITH AN EASTERLY FLOW TODAY, THE RIP CURRENT RISK IS STILL LOW,
AS THE FLOW IS LIGHT, THE SIGNIFICANT WAVE PERIOD IS AT SHORTER
INTERVALS, AND WE ARE BETWEEN THE FULL AND NEW MOONS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...STAUBER
NEAR TERM...GIGI/STAUBER
SHORT TERM...STAUBER
LONG TERM...OHARA
AVIATION...
MARINE...
Hazardous weather outlook, Jun 15, 2:02 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
302 AM EDT MON JUN 15 2009

DEZ001-MDZ008-012-NJZ001-007>010-012-015>019-PAZ054-055-060>062-
067>071-160715-
NEW CASTLE-CECIL-KENT MD-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
302 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED INTO THIS EVENING AND SOME OF THE
THUNDERSTORMS COULD HAVE STRONG GUSTY WINDS, HEAVY RAIN AND HAIL
WITH AREAS NORTH AND WEST OF PHILADELPHIA HAVING THE BETTER CHANCE
OF SEEING THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-MDZ015-019-020-NJZ013-020>023-027-160715-
KENT-INLAND SUSSEX-QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
302 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-160715-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
302 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-160715-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
302 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RNS

In the hours before

Special weather statement, Jun 15, 12:32 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
132 PM EDT MON JUN 15 2009

NJZ001-007-008-PAZ054-055-062-151930-
CARBON PA-MONROE PA-MORRIS NJ-NORTHAMPTON PA-SUSSEX NJ-WARREN NJ-
132 PM EDT MON JUN 15 2009

...WIDELY SCATTERED STRONG THUNDERSTORMS WILL AFFECT
CARBON...MONROE...MORRIS...NORTHAMPTON...SUSSEX AND WARREN
COUNTIES...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME WIDELY SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM 17
MILES NORTH OF MONTAGUE TO 12 MILES EAST OF WILKES-BARRE TO 16 MILES
SOUTHWEST OF WILKES-BARRE...MOVING SOUTHEAST AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR TOBYHANNA...GOULDSBORO STATE PARK AROUND
145 PM...SKYTOP...LAKE HARMONY AROUND 200 PM...HIGH POINT...SCOTRUN
AROUND 215 PM...REEDERS...JONAS AROUND 230 PM...STORMVILLE AND PENN
FOREST RESERVOIR AROUND 245 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT SMALL
HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE
STORMS.

THE THUNDERSTORM CURRENTLY IN NORTHERN PIKE COUNTY HAS EXHIBITED
SEVERE CHARACTERISTICS. IF IT MAINTAINS ITS CURRENT STRENGTH, A
SEVERE THUNDERSTORM WARNING MIGHT BECOME NECESSARY FOR SUSSEX
COUNTY. OTHER THUNDERSTORMS ALONG THIS LINE AT THE LEAST ARE
EXPECTED TO MAINTAIN THEIR STRENGTH AS THE AIR MASS INSTABILITY IS
ABOUT THE SAME OVER THE REGION AS IT CURRENTLY IS OVER FAR NORTHERN
PENNSYLVANIA.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Queen Annes

When
June 15, 12:32 PM EST
Where
Queen Annes forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.038, -76.085 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182323.